Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 250, NWS State College, PA

August 17, 2007Columbia County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Aug 17, 2007, 2:13 PM EDT for Columbia County, Pennsylvania. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 17, 2007, 2:13 PM EDT (18:13 UTC)
Expired
Aug 17, 2007, 3:15 PM EDT
In force
62 min
Issued by
NWS State College, PA
Area
Counties, with a storm outline in the text

County Columbia County, PA

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 17, 1:37 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 6.2 hours before the alert went out and 248 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2007-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 352 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2007-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
352 J/kg
Mixed-layer CIN
-115 J/kg
Mixed-layer LCL
1022 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 1:47 PM EDT, 26 minutes earlier.

Area forecast discussion, Aug 17, 1:47 PM EDT, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
147 PM EDT FRI AUG 17 2007

.SYNOPSIS...
A COLD FRONT LOCATED NEAR INTERSTATE 80 LATE THIS MORNING WILL
PUSH SOUTH ACROSS THE REGION THIS AFTERNOON...TRIGGERING A FEW
SHOWERS OR A THUNDERSTORM ACROSS THE SOUTHERN COUNTIES OF PENNSYLVANIA.
DRIER AND COOLER AIR WILL MOVE OVER THE REGION THROUGH SATURDAY NIGHT
S HIGH PRESSURE BUILDS SOUTHEAST ACROSS THE GREAT LAKES. MOISTURE
AND NORTHWESTERLY FLOW ALOFT SUNDAY INTO MONDAY COULD INCREASE THE
CHANCE OF SHOWERS. A WEAK UPPER LEVEL RIDGE SHOULD DOMINATE THE
REGION BY MID-WEEK WITH WARM HUMID CONDITIONS.

&&

.NEAR TERM /UNTIL 8 PM THIS EVENING/...
UPDATE FOR SVR THUNDERSTORM WATCH #612 EFFECTIVE UNTIL 8 PM FOR
OUR FAR EASTERN COUNTIES.

STORMS DEVELOPED RAPIDLY OVER NERN SECTIONS...AND PRODUCED LARGE
HAIL AND STRONG WINDS IN LYCOMING/LANCASTER COS. SVR THREAT WILL
CONTINUE INTO THE LATE AFTN/EARLY EVE INVOF OF WARM FRONT EXTNDG
ACROSS ERN PA. UNIDIRECTIONAL DEEP LYR WIND FIELD OVER TOP THE
LLVL BNDRY WILL SUPPORT ROTATING UPDRAFTS WITH SPLITTING LEFT
MOVING CELLS ENHANCING HAIL POTENTIAL.

THE COLD FRONT DRAPED ACROSS NRN PENN AT 1430Z WAS BEING
TEMPORARILY DELAYED IN ITS SWD MVMT BY A WEAK WAVE OF LOW PRESSURE
NEAR KIPT.

NAM/RUC SHOW MIXED LAYER CAPE CLIMBING TO OVER 1000 J/KG ACROSS
THE LOWER SUSQ VALLEY THIS AFTERNOON...WHICH IN THE PRESENCE OF
WEAK LARGE SCALE FORCING AHEAD OF A SHORT WAVE HEADING SE FROM THE
LWR GLAKES...SHOULD YIELD A FEW SHRA/TSRA /MAINLY NEAR AND TO THE
SE OF INTERSTATE 81/.

COOLER AND LESS HUMID AIR WILL ADVECT SE BEHIND THE FRONT LATE IN
THE DAY...SWEEPING ANY CONVECTION SOUTH OF THE MASON/DIXON LINE.

&&

.SHORT TERM /8 PM THIS EVENING THROUGH 6 PM SATURDAY/...
HE FRONT SHOULD PUSH TO OUR SOUTH BY MIDDAY. THE COOLER AND DRIER
AIR SHOULD PRODUCE A PLEASANT DAY WITH SKIES BECOMING MOSTLY SUNNY.
OUR PW VALUES ARE FOREST TO DROP BELOW NORMAL BY EVENING OVER THE
ENTIRE STATE. SHOULD BE COMFORTABLE AFTERNOON AND EVENING.

VERY DRY AIR OVERNIGHT FRIDAY INTO SATURDAYS SUGGESTS A VERY COOL
MORNING SATURDAY. SREF 2M TEMPS SHOW MANY LOCATIONS IN THE 40S
ACROSS NORTHERN AND CENTRAL PA. COMFORTABLE 50S IN THE
SOUTH/SOUTHEAST.

SATURDAY SHOULD BE A MOSTLY SUNNY DAY WITH LOW HUMIDITY AND TEMPS
MAINLY IN THE 70S.

&&

.LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/...
SATURDAY NIGHT SHOULD BE ANOTHER PLEASANT NIGHT. CLOUDS COULD MOVE
INTO WESTERN AREAS OVERNIGHT AS A SURGE OF MOISTURE HEADS OUR WAY.
CANNOT RULE OUT A SHOWER IN THE WEST BY SUNDAY MORNING.

SUNDAY...THE PW VALUES RETURN TO NORMAL AND RISE ABOVE NORMAL IN THE
WEST. GEFS SHOWS CHANCE OF SHOWERS/THUNDERSTORMS MAINLY IN THE WEST.

MONDAY...A WEAK LOW-LEVEL BOUNDARY SHOULD BE OVER THE STATE. WARM
MOIST AIR ON THE SOUTH SIDE AND COOLER DRIER AIR ON THE NORTH. HIGH
PROB HAS MOST OF PA WITH ABOVE NORMAL PW AND CHANCE OF SHOWERS.

TUES-THURS...OUR PW VALUES ARE FORECAST TO BE ABOUT 1SD ABOVE NORMAL
SUGGESTING HUMID CONDITIONS AND CHANCES OF SHOWERS. BY TUESDAY OUR
850 HPA TEMPS ARE ABOVE NORMAL SUGGESTING IT WILL SHOULD BE SLIGHTLY
WARMER THAN NORMAL TUE-THURS AS OUR 850 HPA TEMPS REMAIN ABOVE
NORMAL. OUR 925 HPA TEMPS SHOULD BE SLIGHTLY ABOVE NORMAL. LOOKS
LIKE A RELATIVELY WARM HUMID PERIOD AND THUS THE CHANCE OF SHOWERS
AND THUNDERSTORMS.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
COLD FRONT MOVING THROUGH THE STATE AT THIS TIME WILL USHER IN
MUCH DRIER AIR BY AFTERNOON. AFTER CURRENT HAZE AND FOG DISSIPATES
LATER THIS MORNING...BY AROUND 14Z TO 15Z...VFR CONDS ARE
EXPECTED. RATHER DEEP MIXING WILL PROMOTE GUSTY SFC WNDS GUSTS
LATER THIS AFTN.

HIGH PRESSURE WILL BUILD IN FOR SAT WITH VFR FLYING EXPECTED.
SUN- TUE LOOKS UNSETTLED WITH SEVERAL DISTURBANCES TAKING AIM ON
THE REGION.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...GRUMM/DANGELO/LAMBERT
NEAR TERM...GRUMM/LAMBERT/STEINBUGL
SHORT TERM...GRUMM
LONG TERM...GRUMM
AVIATION...GARTNER
Hazardous weather outlook, Aug 17, 6:18 AM EDT, 7 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
618 AM EDT FRI AUG 17 2007

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-181030-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-
ADAMS-YORK-LANCASTER-
618 AM EDT FRI AUG 17 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 17, 12:05 PM EDT, 2 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1205 PM EDT FRI AUG 17 2007

PAZ012-041-171715-
NORTHERN CLINTON-NORTHERN LYCOMING-
1205 PM EDT FRI AUG 17 2007

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL CLINTON AND WEST CENTRAL
LYCOMING COUNTIES...

AT 1158 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 18 MILES NORTHWEST OF LOCK HAVEN...MOVING EAST AT
20 MPH.

WIND GUSTS TO 50 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM. A 10 TO 15 MINUTE PERIOD OF VERY HEAVY RAIN WILL FALL FROM
THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL
ROADSIDE DITCHES. EXPECT OCCASIONAL DANGEROUS CLOUD TO GROUND
LIGHTNING FROM THIS STORM. DO NOT SEEK SHELTER UNDER TREES WHEN
LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.

THIS STORM WILL BE NEAR CAMMAL AROUND 1230 PM...LITTLE PINE STATE
PARK...WATERVILLE AROUND 1245 PM...SALLADASBURG AND ENGLISH CENTER
AROUND 100 PM.

FORECASTER: LAMBERT
Local storm report, Aug 17, 1:05 PM EDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
105 PM EDT FRI AUG 17 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     HAIL             1 W WILLIAMSPORT        41.24N 77.04W
08/17/2007  M0.88 INCH       LYCOMING           PA   TRAINED SPOTTER

            NICKEL SIZED HAIL AND 40-50 MPH WINDS

&&

STEINBUGL
Local storm report, Aug 17, 2:05 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE STATE COLLEGE PA
205 PM EDT FRI AUG 17 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     HAIL             1 W WILLIAMSPORT        41.24N 77.04W
08/17/2007  M0.88 INCH       LYCOMING           PA   TRAINED SPOTTER

            NICKEL SIZED HAIL AND 40-50 MPH WINDS

0110 PM     HAIL             WILLIAMSPORT            41.24N 77.02W
08/17/2007  M1.00 INCH       LYCOMING           PA   TRAINED SPOTTER

0113 PM     HAIL             LOYALSOCKVILLE          41.32N 76.92W
08/17/2007  E0.88 INCH       LYCOMING           PA   PUBLIC

0120 PM     HAIL             1 N MUNCY               41.22N 76.79W
08/17/2007  M0.88 INCH       LYCOMING           PA   PUBLIC

            HAIL COVERS GROUND IN PENNSDALE.

0122 PM     HAIL             MUNCY                   41.20N 76.79W
08/17/2007  E1.75 INCH       LYCOMING           PA   PUBLIC

            GOLFBALL TO BASEBALL SIZED HAIL RELAYED THROUGH STORM
            SPOTTER.

0125 PM     HAIL             LANDISVILLE             40.09N 76.42W
08/17/2007  E0.88 INCH       LANCASTER          PA   PUBLIC

0144 PM     HAIL             LANCASTER               40.04N 76.30W
08/17/2007  E0.88 INCH       LANCASTER          PA   EMERGENCY MNGR

&&

MBC

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 12:10 PM EDTSevere Thunderstorm WarningCTPClinton, Lycoming65 min
Aug 17, 12:42 PM EDTSevere Thunderstorm WarningCTPLancaster93 min
Aug 17, 12:56 PM EDTTornado WarningCTPLycoming34 min
Aug 17, 1:14 PM EDTSevere Thunderstorm WarningCTPColumbia, Lycoming, Montour61 min
Aug 17, 1:19 PM EDTSevere Thunderstorm WarningCTPNorthumberland26 min
Aug 17, 1:23 PM EDTTornado WarningCTPColumbia, Montour52 min
Aug 17, 1:34 PM EDTSevere Thunderstorm WarningCTPSchuylkill56 min
Aug 17, 1:56 PM EDTTornado WarningCTPSchuylkill34 min
Aug 17, 2:28 PM EDTSevere Thunderstorm WarningCTPSchuylkill62 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.